Register Now
Member Login
Mobile Friendly

With most of the country experiencing high levels of Flu activity, the demand for over-the-counter medications will most likely continue to increase in the coming weeks. While it might seem like a great idea to get home from a long day at work, get in your bathrobe and have a few beers with your Tylenol and decongestants to help you relax, it’s really not. Mixing alcohol and any type of medication can be harmful because it can intensive the effects of the alcohol or reduce the effects of the medication. Alcohol combined with medication can make you more sleepy, less coordinated, lightheaded or all of the above. I hate to repeat this story, but if it makes you think twice, it’s worth it. Last summer a friend lost her 18-year-old son. Why? He had a mid-summer cold and had been out partying with his friends. When they dropped him off at home after a night of drinking, he slammed back some Nyquil and went to bed. At some point he woke up and stumbled into the kitchen to get something. He was off balance and out of it, tripped and hit his head on the kitchen island. She found him the next morning. The autopsy showed that the combination of too much drinking and too much Nyquil made him clumsy and led to the accident.

It’s particularly serious for older adults who already have balance issues because it can even more easily lead to dangerous falls and physical injury. As the body ages, the metabolism slows down so the alcohol also stays in the system longer therefore having more potential to interact with a medication that is taken within 2- 6 hours of alcohol consumption.

Learning about the risks of drug and alcohol use is helpful to avoid unnecessary tragedies like the one above. Some severe reactions of combining alcohol and medication are:

1. It slows down the central nervous system. Both alcohol and antidepressants slow down the nervous system so combining them makes you feel sleepier; less focused, slows reaction time and contributes to an overall lack of coordination.

2. Lowers blood pressure too much. People with high blood pressure, hypertension or a history of heart attacks often take beta-blockers or ACE inhibitors to reduce blood pressure. When combined with alcohol they can make the blood pressure go too low causing increased dizziness, trouble breathing and even fainting.

3. Liver damage. The liver processes what you eat and drink into the energy and nutrition you need to survive. It breaks down and removes harmful substances like alcohol that you put in your body but can be damaged if a person drinks more than it can process. After years of heavy drinking cirrhosis or irreversible scarring occurs and eventually the liver stops functioning. One of the most common causes of severe liver damage is combining alcohol with pain relievers containing acetaminophen. Also, cholesterol-reducing drugs called Statins already can damage the liver, so the two combined just accentuates it.

4. Unnaturally low blood sugar levels in diabetics. Most Americans with diabetes take medication to treat it. When combined with alcohol, it can cause super low blood-sugar levels up to 24 hours after.

5. Increase in acid reflux. If you already suffer from this, then drinking alcohol will most likely make it worse. The alcohol itself irritates the stomach lining; esophagus and can increase acid making the symptoms unbearable.

6. Increase or decrease ability to sleep. The combination of alcohol and sleeping pills can be hazardous. According to the National Sleep Foundation, 1 in 4 Americans takes a sleep aid every year. The combination increases the level of sedation, slowing your breathing rate and central nervous system. Too much of either and you could stop breathing altogether. Another reaction for some is that the combination disrupts the normal sleep so much that it causes them to wake up more often and lose valuable rest.

Tags: risks of drug and alcohol use
drug and alcohol classes